Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 73, NWS Baltimore/Washington

September 8, 2004Allegany County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Sep 8, 2004, 9:36 PM EDT for Allegany County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 9:36 PM EDT (01:36 UTC)
Expired
Sep 9, 2004, 12:30 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Allegany County, MD

The radar

The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 090138
FFWLWX
MDC001-090430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGANY COUNTY IN WESTERN MARYLAND

* UNTIL 1230 AM EDT

* AT 929 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY 
  RAIN OVER THE WARNED AREA. RADAR INDICATES THAT 5 TO 6 INCHES OF 
  RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. COUNTY OFFICIALS REPORT 
  MULTIPLE ROADS ARE CLOSED. ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE  
  THROUGH 1230 AM EDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3959 7848 3963 7840 3973 7833 3970 7845

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:26 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 8, 8:26 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 PM EDT WED SEP 8 2004

EVENING UPDATE...RADAR MOSAIC SHOWS HEAVY SHOWERS AND TSRA OVR THE
ERN WV PANHANDLE/WRN MD AND NRN VA. DRY SLOT IS PUNCHING INTO THE
SRN AND CNTRL SHENANDOAH VALLEY ATTM AS SEEN ON IR AND RADAR
IMAGERY. THREAT FOR HEAVY RAINS AND FLOODING CONTINUES MAINLY FOR
THE ERN WV PANHANDLE AND WRN MD WITH ONGOING ACTIVITY THERE RIGHT
NOW. 18Z GFS SUGGESTS AREA OF ENHANCED MOISTURE AND LIFT (H7-H5)
SHIFTING NORTH OF THE MASON DIXON LINE AFTER 06Z THU. THIS LOOKS
REASONABLE BASED ON IR AND RADAR IMAGERY WITH DRY SLOT ALREADY INTO
AUGUSTA COUNTY VA. SO EXPECTING RAIN TAPER OFF TO SCT LIGHT SHRAS
AFTER MIDNIGHT. CONSENSUS HERE IN THE OFFICE WAS TO LEAVE CURR FLOOD
WATCH AS IS FOR NOW BUT EXPECTING HEAVY RAIN THREAT TO END AFTER
MIDNIGHT. WILL UPDATE PRODUCTS SHORTLY AFTER MIDNIGHT AFTER TOR
WATCH EXPIRATION. THINK WOULD BE ABLE TO DROP FLOOD WATCH AT THAT
TIME TOO. A RIVER FLOOD WARNING WAS ISSUED EARLIER FOR THE CITY OF
WAYNESBORO. THE SOUTH RIVER FCST TO CREST NEAR FLOOD STAGE THERE
AROUND 2AM THU. PLEASE REFER TO CURR FLOOD WARNINGS OR STATEMENTS.

ROSA

PREVIOUS AFD....
&&

.AVIATION: CLOUD BASES WILL CONTINUE TO FLUCTUATE AROUND CONVECTIVE
ACTIVITY...BUT TREND SHOULD BE FOR BASES TO LOWER AS CONVECTIVE
ACTIVITY WANES THIS EVENING. VISIBILITIES WILL FLUCTUATE NEAR
SHOWERS AND THUNDERSTORMS. WINDS MAY GUST TOMORROW AROUND 20-25KT
MIXING HIGHER WINDS TOWARDS THE SURFACE.

&&

.MARINE: WINDS WILL BECOME SOUTHERLY AND INCREASE TO SMALL CRAFT
RANGE OVERNIGHT. THIS WILL ALSO ALLOW WATER LEVELS TO INCREASE TO
ABOUT 1-2 FEET ABOUT NORMAL (LEVELS ARE ABOUT 0.5 FEET ABOVE NORMAL
CURRENTLY). WINDS AND WAVES HIGHER NEAR THUNDERSTORMS.

&&

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
REMAINS OF TROPICAL DEPRESSION FRANCES WILL BE NORTH OF THE REGION
AND MOVING AWAY. A FEW CONVECTIVE SHOWERS MAY LINGER INTO THE EARLY
EVENING IF WE BREAK OUT WI SOME SUNSHINE DURING THE AFTERNOON AND
DESTABILIZE LOWER ATMOSPHERE. BUT WILL ONLY GO 30 POPS EARLY...WI
DECREASING POPS QUICKLY AFTER SUNSET.

THEN WEAK SFC HIGH PRESSURE BUILDS IN FROM THE WEST FRIDAY AND
SATURDAY BRINGING PARTLY CLOUDY SKIES AND NEAR SEASONAL TEMPS. A
WEAK TROUGH IS PROGGED TO MOVE THROUGH THE REGION SUNDAY. WEAK COLD
FRONT IS ASSOCIATED WITH THIS TROUGH AND SO WILL KEEP A SLT CHC OF
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. HIGH PRESSURE FROM
CENTRAL CANADA WI BUILD IN MONDAY AND TUESDAY FOR DRY WEATHER AND
HIGHS SLIGHTLY BELOW NORMAL.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THURSDAY FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY.

&&

SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: ND
Hazardous weather outlook, Sep 8, 11:31 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT WED SEP 8 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1131 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
THE REMNANTS OF FRANCES WILL MOVE NORTHEAST ALONG THE WESTERN SPINE
OF THE APPALACHIANS TODAY INTO THURSDAY...AND WILL PRODUCE LOCALLY
HEAVY RAINFALL. 2 TO 4 INCHES OF RAIN ARE EXPECTED THROUGH THURSDAY
MORNING FROM THE FOOTHILLS WESTWARD. LOCALLY HIGHER TOTALS ARE
POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS AND AT HIGHER
ELEVATIONS. A FLOOD WATCH IS IN EFFECT AREA WIDE THROUGH THURSDAY.

AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE
APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE
ACROSS CENTRAL MARYLAND...NORTHERN AND EAST CENTRAL VIRGINIA...AND
WASHINGTON DC THIS AFTERNOON. THIS RISK INCLUDES THE ENTIRE BALTIMORE
AND WASHINGTON METRO AREA. FRANCES HAS A HISTORY OF PRODUCING SHORT
LIVED TORNADOES IN THE CAROLINAS YESTERDAY.

TIDES ALONG THE CHESAPEAKE BAY AND ITS ESTUARIES WILL INCREASE TO 1
TO 2 FEET ABOVE NORMAL TONIGHT. THIS MAY PRODUCE WATER LEVELS NEAR
BANKFULL DURING TIME OF HIGH TIDE IN LOW LYING SPOTS OF ALEXANDRIA
VIRGINIA...SIMILAR TO WHAT OCCURRED MONDAY NIGHT.

.DAY TWO THROUGH SEVEN...
IF ANY FLOODING DEVELOPS...IT MAY LINGER INTO THURSDAY. HEAVY RAIN
IS EXPECTED TO TAPER OFF THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED
THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

ROGOWSKI

In the hours before

Local storm report, Sep 8, 7:53 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     FLASH FLOOD      5 NE ROMNEY             39.40N 78.69W
09/08/2004                   HAMPSHIRE          WV   EMERGENCY MNGR

            MULTIPLE ROADS CLOSED

&&

AW
Local storm report, Sep 8, 8:44 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      DEERFIELD               38.20N 79.41W
09/08/2004                   AUGUSTA            VA   EMERGENCY MNGR

            ONGOING WATER RESCUES - PEOPLE TRAPPED IN VEHICLES

&&

AW
Local storm report, Sep 8, 9:14 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
914 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0912 PM     FLASH FLOOD      GORE                    39.26N 78.33W
09/08/2004                   FREDERICK          VA   EMERGENCY MNGR

            MULTIPLE ROAD CLOSURES THROUGHOUT THE COUNTY

&&

AW
Local storm report, Sep 8, 9:28 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      SENECA ROCKS            38.83N 79.38W
09/08/2004                   PENDLETON          WV   EMERGENCY MNGR

            MULTIPLE SIDEROADS BLOCKED DUE TO HIGH WATER

&&

AW
Special weather statement, Sep 8, 9:30 PM EDT, 6 minutes before
ZCZC DEF
TTAA00 090130

WVZ053-090215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT WED SEP 8 2004

WVZ053-090215- JEFFERSON WV-
930 PM EDT WED SEP 8 2004

AT 930 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF SUMMIT POINT IN WESTERN JEFFERSON COUNTY...MOVING
NORTH AROUND 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH ALONG WITH HEAVY RAINFALL THAT COULD CREATE PONDING OF
WATER ON ROADWAYS AND RAPID RISES IN CREEKS AND STREAM. DO NOT ENTER
AREAS OF STANDING WATER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING
FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN
VIRGINIA AND SOUTHWESTERN WEST VIRGINIA.

SMZ
Special weather statement, Sep 8, 9:30 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT WED SEP 8 2004

WVZ053-090215-
JEFFERSON WV-
930 PM EDT WED SEP 8 2004

AT 930 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF SUMMIT POINT IN WESTERN JEFFERSON COUNTY...MOVING
NORTH AROUND 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH ALONG WITH HEAVY RAINFALL THAT COULD CREATE PONDING OF
WATER ON ROADWAYS AND RAPID RISES IN CREEKS AND STREAM. DO NOT ENTER
AREAS OF STANDING WATER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING
FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN
VIRGINIA AND SOUTHWESTERN WEST VIRGINIA.

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:46 PM EDTFlash Flood WarningLWXWashington4 hr
Sep 9, 12:40 AM EDTFlash Flood WarningLWXWashington110 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.